Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Insomnia, depression, weight gain and fatigue. Blood work showed high LDL. Is thyroid an issue?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 297 Questions
recently went to the doctor with complaint of extreme fatigue, insomnia, depression, weight gain. had blood work done which came back with TSH of 1.9, my LDL was 166. I was shocked by the LDL result. I have been a personal trainer, I'm a vegetarian and extremely careful of what goes into my body. The reason I went to the doctor in the first place was that I am too tired to do my normal 4x/ week work-outs. The doctor considers my TSH in normal range, so I was told to diet, I was prescribed Ambien for the insomnia and told to come back in 3 months. In keeping with my healthy lifestyle I am somewhat suspicious of prescription "sleep aids" but I acknowledge that I need to get a good nights sleep. I take half a tablet and find that helps me get rest but the overall fatigue is still an issue and I don't seem to be able to lose weight. I don't even know what I would do since I probably don't eat more than 1500 calories most days. Is it possible that my thyroid is still the issue? How can I get more testing?
Posted Sun, 29 Apr 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. V. Kumaravel 4 hours later

I do understand that you are a 50 year old female evaluated for depression, weight gain and tiredness, and diagnosed to have high LDL.

Your age of 50 is around the menopausal age. Most of your symptoms like fatigue, weight gain and sleep disturbance can be a part of menopausal symptoms and they resolve after time.

Your TSH of 1.9 is normal, but it is preferable to get your Free T4 also. If both are normal, then your thyroid status is normal and you may not require thyroid medication.

Above answer was peer-reviewed by
Follow-up: Insomnia, depression, weight gain and fatigue. Blood work showed high LDL. Is thyroid an issue? 6 hours later
Thanks for your answer. The issue I have is that I'm not just a "little sluggish and tired" but fatigued to the point of not being able to engage in normal activities. The high LDL is very troublesome, I can't see where this would come from it definitely is not dietary as my diet is a low fat, clean eating (meaning no processed foods).
The weight gain happened in a very short period of time. I would say 3 months/ 20lbs. Yet my eating habits didn't change. Yes my exercise habits were greatly reduced but I still managed some activity and should have been in maintenance mode. I am very confused. I can accept the changes in my body as part of getting older but I just don't feel "right".

I take on board having my T4 tested as well and I will discuss this with my Doctor
Answered by Dr. V. Kumaravel 13 hours later

Thank you for writing back.

I do understand your greatest concern about weight gain, fatigue and high LDL (Low Density Lipoprotein).

LDL is not necessarily from diet, it is synthesized de novo in your body. Your diet can reduce a maximum of 30 % of LDL and not more than that. You need not worry about your LDL, and if persistently high, then you would require some drugs to reduce it.

Your weight gain of 20lbs within 3 months is definitely significant. If your diet, exercise and thyroid status is normal, it is also preferable to check your cortisol axis.

Hope I answered all your questions. Please accept my answer in case you do not have further queries. Wish you Good Health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor